Posted on

Is black stool and weight loss cause for concern?

Share

Dear Doc,

I am 44 years old and have been passing black stool for the past month, along with a little weight loss. I attributed the black stool to some iron tablets I have been taking and I have always wanted to lose some weight. Is there anything I should be worried about?{{more}}

Kenroy

Dear Kenroy,

Weight loss along with black stool is a reason for concern.

It is true that when you are on iron supplements your stool can be black due to the iron. If you are not on iron and the stool is black, it is highly possible that some form of bleeding is taking place within the stomach or intestines. If the stool is tarry (sticky), it strongly favours that it is due to bleeding, even if you are on iron supplement.

Weight loss is a welcome sign for many, but weight loss that is too good to be true or weight loss that is noted even when your food consumption patterns have not changed, should make you suspicious. During illness, you can lose weight because calories are being consumed significantly faster than they are replaced.

In view of your black stool and weight loss, it is important that you get reviewed by your doctor for possible bleeding within the stomach or intestine. There are multiple reasons why bleeding in these areas can be possible, but it is important that a tumour in these areas be ruled out. Your doctor will recommend a number of investigations which will include testing your stool for evidence of blood, a complete blood count and one of many imaging techniques like an ultrasound, barium study, CT scan, MRI or even using a scope to look at the walls of the stomach and intestines.

Tumors of the stomach or intestines can bruise easily, resulting in bleeding, which can be evident by actual blood in the stool and/or black sticky stool.

Doc

SVG Cancer Society,
P.O. Box 709, Kingstown.
Email: [email protected]
Phone: 526-7036

LAST NEWS